Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 215, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2017, 5:42 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 18, 2017, 6:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:00 PM CDT | HAIL 1 | Lynd, MN | QUARTER SIZE HAIL AND WIDESPREAD ROAD FLOODING REPORTED IN LYND VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967
WUUS53 KFSD 182242
SVRFSD
MNC081-083-182315-
/O.NEW.KFSD.SV.W.0215.170818T2242Z-170818T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
542 PM CDT FRI AUG 18 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in southwestern Minnesota...
East central Lincoln County in southwestern Minnesota...
* Until 615 PM CDT
* At 542 PM CDT, severe thunderstorms were located along a line
extending from near Minneota to 6 miles south of Taunton to near
Arco, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near,
Minneota around 545 PM CDT.
Ghent around 555 PM CDT.
Marshall, Cottonwood and Camden State Park around 605 PM CDT.
Russell around 610 PM CDT.
Balaton around 615 PM CDT.
Other locations impacted by these severe thunderstorms include Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4441 9559 4432 9568 4419 9589 4420 9597
4442 9630 4453 9614 4463 9604 4463 9560
TIME...MOT...LOC 2242Z 302DEG 27KT 4464 9594 4450 9607 4438 9625
HAIL...1.00IN
WIND...70MPH
$$
Ferguson1 follow-up statement
727
WWUS53 KFSD 182256
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
556 PM CDT FRI AUG 18 2017
MNC081-083-182315-
/O.CON.KFSD.SV.W.0215.000000T0000Z-170818T2315Z/
Lyon MN-Lincoln MN-
556 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR LYON AND EAST CENTRAL LINCOLN COUNTIES...
At 556 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Minneota to near Ghent to near Tyler,
moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Marshall, Minneota, Balaton, Ghent, Russell, Arco, Camden State Park
and Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4442 9559 4432 9568 4419 9589 4420 9597
4437 9622 4450 9608 4463 9592 4463 9586
4450 9559
TIME...MOT...LOC 2256Z 302DEG 27KT 4459 9583 4445 9596 4433 9614
HAIL...1.00IN
WIND...70MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 18, 2:35 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 235 PM CDT Fri Aug 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 234 PM CDT Fri Aug 18 2017 A 75-85 knot jet was diving south into the central Dakotas early this afternoon. This was aiding the development of a mid and upper level circulation over northeast SD into west central MN. At the surface winds were turning to the northwest west of Interstate 29 while a southwest winds was in place along and east of the Interstate. Suspect that storms will develop along this pre frontal trough of sorts by 20z to 21z in an environment that was marginally favorable for severe weather. Afternoon CAPE values will likely be around 2000 J/kg with about 35 knots of deep layer shear, the majority of this shear was above about 2 km. But, with the very light wind field ahead of the inverted trough the enhanced stretching potential is increasing so maybe a few funnels will be possible with the stronger updrafts. Hail will be the most likely severe weather scenario with the freezing level at about 10000 feet. Most of this activity will be east of the area by about 0z so looking at a window of about 4 hours or so of possible thunderstorms. After a few initial strong updrafts expect activity to become more multi cellular and not as strong. After the convection dissipates and moves east high pressure will settle in, but the low level air mass will remain fairly moist. This does support the potential for fog, especially along and east of Interstate 29. Will have fog in the forecast from about 8z through 14z. After the fog burns off on Saturday morning the day should prove to be very nice, with southerly winds increasing from west to east. Lows Saturday morning will be in the lower to mid 50s with highs on Saturday from near 80 in southwest MN to near 90 in central SD. .LONG TERM...(Saturday night through Friday) Issued at 234 PM CDT Fri Aug 18 2017 Several periods of active weather through the medium and extended portions of the forecast, with the main concerns focused on Sunday night and again Monday evening. A compact wave is expected to cross Nebraska late Saturday afternoon, sparking convection Saturday evening across central Nebraska. Models are a bit over the place with the northern extent of this activity, but as the LLJ increases could see elevated storms, or perhaps the stratiform area of an MCS drift northward into the overnight hours. A frontal boundary drifts into the area Sunday and stalls as a stationary boundary by late Sunday afternoon. Strong instability, but marginal shear builds along this boundary Sunday afternoon. Soundings continue to show some issues with capping for surface based storms late Sunday afternoon. However, as the LLJ increases in the late evening hours, should see a substancial increase in elevated convection overnight, with a good potential for one or more organized MCS moving through the area. There remains a severe weather threat with evening development. Prior discussions made the valid assessment that most of the effective shear is top heavy in the soundings, but there would be sufficient MUCAPE lifted off the 700 MB level to force strong hailers into the early overnight hours. Eclipse Day Outlook: Big question marks on the degree cloud cover and lingering showers into Monday morning, especially over Minnesota/Iowa counties. Most models are showing a brief window where clouds may scatter late in the morning. The problem is that we may also see a very quick CU field develop by the beginning of the eclipse, with a good deal of ACCAS and high level cirrus. Growing confidence that we'll have to view this eclipse in the local area through some type of cloud cover. Will continue to advertise a drop in the diurnal trend as the peak eclipse takes place, edging 5-7 degrees off temperatures. A unique forecast for sure for later in the day, as it's a rare event to be able to forecast convective redevelopment and the impacts of an eclipse on that development as models have no idea that an eclipse will be taking place. That said, a fairly strong wave moves into the Northern Plains late in the afternoon and should trigger fairly widespread convection into the overnight hours. Mid-level lapse rates increase and effective shear grows, so we could be looking at another potential strong to severe event into Monday evening/overnight. It will be interesting to see how quickly we will recover temperatures and if the eclipse will have a bigger impact on CU development or stratus reinforcement. Tuesday-Thursday: Large scale troughing moves into the northeastern US by Tuesday, bringing high pressure into the central CONUS. A continuation of cool temperatures and dry conditions persist into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1223 PM CDT Fri Aug 18 2017 Scattered showers and thunderstorms will be possible along and west of a Brookings to Ida Grove line from mid afternoon through early evening. A few of the storms could become severe. Outside of the thunderstorms VFR conditions are expected through about 8z. From 8z through 15z fog will be likely, especially along and east of Interstate 29. The fog should lower conditions to MVFR with IFR or brief LIFR possible over lower locations of northwest IA and far southeast SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Dux AVIATION...08
Hazardous weather outlook, Aug 18, 4:53 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 453 AM CDT Fri Aug 18 2017 IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- 191000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Ongoing early morning showers and isolated thunderstorms will not be severe. Additional scattered thunderstorms will be possible this afternoon and early evening, mainly from southwest Minnesota into the Iowa Great Lakes. Isolated storms could become severe, with hail to the size of half dollars and wind gusts to 60 mph possible. Late tonight into early Saturday, areas of fog may reduce visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 3 pm and 8 pm this afternoon. IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000- Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Late tonight into early Saturday, areas of fog may develop through the Interstate 29 corridor, reducing visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 45 min |
| Aug 18, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 33 min |
| Aug 18, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Pipestone | 38 min |
| Aug 18, 6:07 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lincoln, Lyon, Murray, Pipestone | 38 min |
| Aug 18, 6:34 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 26 min |
| Aug 18, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.